Alabama, 2001

Waterspout in Alabama, July 2, 2001

July 2, 2001 · NWS MOB · 1 event in 1 county or zone

1 waterspout, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 2, 2:20 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 2:20 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
320 AM CDT MON JUL 02 2001

ANALYSIS OF BUOY DATA AND SCATTEROMETER IMAGERY HINTS THAT THERE IS
A WEAK NORTH-SOUTH TROUGH TRAVELLING IN THE EASTERLIES OVER THE GULF
OF MEXICO. THE NORTHERN EXTENT OF THIS FEATURE MAY BE THE SOURCE OF
SOME RECENT MINOR CONVECTION OVER SOUTHEAST MISSISSIPPI. THE SURFACE
ANALYSES SHOW A MORE PRONOUNCED TROUGH UPSTREAM OVER THE EASTERN
GULF. 00Z UPPER AIR ANALYSIS SHOWS ELONGATED UPPER TROUGH EXTENDING
FROM THE LOWER MISSISSIPPI VALLEY THROUGH THE WESTERN GULF OF MEXICO.

GIVEN THE CONTINUALLY MOIST ATMOSPHERE LOCALLY...AT LEAST SCATTERED
CONVECTION IS PLAUSIBLE TODAY. BOTH AVIATION AND ETA ARE SHOWING
DECENT SHORT WAVE MOVING NORTHWEST INTO THE LOCAL AREA THROUGH
TOMORROW WITH AVIATION A BIT MORE AGGRESSIVE. HAVING A LITTLE
TROUBLE DEPICTING MUCH ON WATER VAPOR IMAGERY HOWEVER.  FEEL THE
STRENGTH OF THIS FEATURE IS A LITTLE OVERPLAYED AND MAY BE
CONVECTIVE FEEDBACK.  NONETHELESS...GIVEN THE LOW LEVEL TROUGH TO
THE EAST AND ABUNDANT DEEP LAYER MOISTURE...MAY SEE SOME INTERACTION
WITH SEA BREEZE CONVERGENCE. THUS WILL FOLLOW MOISTER MAV GUIDANCE
AND GO WITH LIKELY RAIN CHANCES ALONG THE COAST AND EASTERN INLAND
SECTIONS OF FORECAST AREA. TMPERATURES A LITTLE LOWER THAN YESTERDAY
DUE TO CLOUD COVER. NOT EXPECTING MUCH CHANGE FOR TOMORROW EXCEPT
WAD OF MOISTURE ON AVIATION MODEL IS A LITTLE MORE INLAND.

MARINE...KEEPING LIGHT SOUTHEAST WINDS OVER THROUGH THE PERIOD WITH
SCATTERED TO NUMEROUS CONVECTION.

/13

MOB TT 087/072 088/072 088 13635
PNS TT 086/073 087/073 087 13635
DTS TT 085/074 085/074 085 13635
GZH TT 088/069 0P87/070 088 13645
2R0 ET 089/070 087/071 088 13545
61A TT 088/070 087/071 088 13545

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 2, 5:15 AM CST, 5 hours 50 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-031800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
615 AM CDT MON JUL 02 2001

A WEAK TROUGH OF LOW PRESSURE IN THE GULF OF MEXICO COMBINED WITH
FAVORABLE WINDS ALOFT WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL BE ACTIVE ACROSS SOUTHEAST MISSISSIPPI
...SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.  THE
THUNDERSTORMS WILL BE ACTIVE MAINLY IN THE AFTERNOON AND TAPER OFF
THROUGH THE EVENING.

THIS ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS AND ACTIVATION OF
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE
REQUIRED THROUGH TONIGHT.

FOR ADDITIONAL INFORMATIOPN...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Special weather statement, Jul 2, 5:30 AM CST, 5 hours 35 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-031800-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT MON JUL 02 2001

A WEAK TROUGH OF LOW PRESSURE IN THE GULF OF MEXICO COMBINED WITH
FAVORABLE WINDS ALOFT WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO BE ACTIVE ACROSS SOUTHEAST MISSISSIPPI
...SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.  THE
THUNDERSTORMS WILL BE ACTIVE MAINLY IN THE AFTERNOON AND WILL TAPER
OFF THROUGH THE EVENING.

THIS ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS AND ACTIVATION OF
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE
REQUIRED THROUGH TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Baldwin

When
July 2, 11:05 AM CST to 11:10 AM CST
Where
Baldwin County, Fairhope
Reported by
EMERGENCY MANAGER
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

A waterspout was observed over Mobile Bay, east of Fairhope. The waterspout remained over the Bay and dissipated over the water.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259651.